Wyoming, 2022High Wind in Wyoming, March 1, 2022
March 1, 2022 · NWS CYS · 2 events in 2 counties and zones
High winds impacted the Arlington and Bordeaux gap areas with gusts greater than 70 mph leading to extended closures of Interstates 80 and 25 to light, high-profile vehicles. This event began in February with a separate February StormData entry.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds impacted the Arlington and Bordeaux gap areas with gusts greater than 70 mph leading to extended closures of Interstates 80 and 25 to light, high-profile vehicles. This event began in February with a separate February StormData entry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 28, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 28, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1027 PM MST Mon Feb 28 2022
.SHORT TERM...(This evening through Thursday)
Issued at 326 PM MST Mon Feb 28 2022
Key Impact Messages:
1) Strong, gusty winds across the wind prone areas this afternoon
will continue Into Tuesday morning. Expect wind gusts up to 65
mph in these areas. Current High Wind Warning remains on track.
2) Strong, gusty winds are expected to develop late this
afternoon across the south Laramie Range and foothills. Winds
will increase to 35 to 40 mph with gusts approaching 55 mph. The
current High Wind Watch may need to be upgraded later this evening
if confidence increase for wind gusts to exceed 58 mph.
3) Well above seasonal temperatures are expected across for areas
east of the Laramie Range and the Nebraska Panhandle. Temperatures
will be 10 to 20 degrees above normal by Tuesday and Wednesday.
Weather Details: The wind prone areas have verified their
respective active High Wind Warnings. Highest wind gust was near
Elk Mountain this morning with a site measuring a 69 mph wind
gust. The wind prone zones have remained gusty through the day
with Bordeaux periodically recording wind gusts between 60-65 mph.
Some of these winds have spread across areas east of the Laramie
Range, primarily along the I-25 corridor from Wheatland to
Cheyenne, where wind gusts have been in the 35-40 mph range. We
are still currently tracking the potential for strong wind gusts
to develop across the south Laramie Range and Foothills. The
window of most concern will be between 8pm tonight through 2am
Tuesday morning. At this time HI-RES and in-house models show a
quick ramp up in wind speeds across these areas. The CAG-CPR
850-700mb gradients are around 83/52m, and hold that range
through the previously mentioned timeframe. Additionally, H7
winds around 11pm reach their maximum values of ~55kts. Currently
a High Wind Watch is in effect and may need to be upgraded.
Decided to hold off on upgrading in the afternoon forecast
package, as previous events have had similar setups and
parameters but just can't seem to lineup on their timing. As we
progress away from the typical wind season, these events get more
difficult to pinpoint.
The rest of the forecast will also feature a quick warming trend,
that should push temperatures 10 to 20 degrees above normal. Upper
level ridging will shift the flow aloft a warm southwesterly flow
and bring a core of 3-5C H7 temperatures over Wyoming and
Nebraska. The warmest day will be on Wednesday, as the upper level
ridge centers over the Rocky Mountain spine and we shift to a
west-southwesterly flow across the area. Temperatures will run 20
degrees above normal for many locations on Wednesday, with the
potential for a few sites across the Nebraska Panhandle and far
eastern Wyoming to reach 70F!
.LONG TERM...(Friday through next Monday)
Issued at 326 PM MST Mon Feb 28 2022
The medium to extended range outlook beginning on Friday through
early next week will include a potentially prolonged period of
active weather as several shortwave disturbances riding along a deep
upper level trough will trek across the area, bringing precipitation
and cooler temperatures along with it. The 6-10 CPC Outlook
highlights above average chances of precipitation and the
probability for below normal temperatures. This makes sense as
multiple impulses of colder air from Canada with each weather system
will keep the area potentially 15-20 degrees below average with
respect to daytime highs by the end of this weekend through next
week.
Friday will start off with the last day of warm temperatures as
upper level ridging will giving way to an upstream longwave trough
approaching the Intermountain West. Before this occurs, temperatures
will quickly rise into the 40s and 50s in SE WY, and likely the low
to mid 60s for the southern NE Panhandle. Clouds will increase
throughout the day, likely limiting afternoon high temperatures for
several areas. Model guidance is in fair agreement with an upper
level shortwave riding ahead of the longwave trough throughout
Friday, becoming negatively tilted in the process as it treks toward
the Front Range and Laramie Range. Lee-side cyclogenesis is progged
to develop by Friday evening over northeast CO. This is a favorable
area for the northern stratiform precipitation to impact our cwa.
Temperatures will be above freezing Friday evening into Saturday
morning for almost all areas except the mountain zones. This will
likely present a tough setup for the precipitation timeline to
switch from rain to snow initially. A rough estimate will be a switch
over to snow by midnight for SE WY zones that aren't in the
mountains, and a possible transition for the NE Panhandle closer to
daybreak. The GFS has a more delayed switchover to snow in
comparison to the EC. This makes sense due to the models having
different arrival times for the surface cold FROPA on
Friday/Saturday. Initial concerns to speak on will be that the snow
ratios will be low at first...meaning we will likely have a heavy,
wet snow to deal with for areas across the cwa before a secondary
push of colder air arrives via the next shortwave by Saturday night
causing a more fluffy snow transition. Depending on how well snow
accumulation rates are, this could be a concern for power lines as
the additional weight may create possible power outages for the
public when combined with wind gusts. The mean GEFS Plumes for the
event show an approximate 6 inch total for CYS. While this isn't
substantial, it is a jump of 2 inches higher in comparison to models
24 hours ago, so it bears continued monitoring. There are a lot of
details to iron out through the week as the model guidance samples
better data, but we do know that the colder air will be here to stay
by this weekend.
The base of the longwave trough will sweep through the area by
Sunday night into Monday. This will bring another round of possible
light precipitation. Daytime highs will be in the 20s, to around 30
degrees for Sunday into potentially the remainder of next week. This
would put the area in the 15 to 20 degrees below normal category for
daytime highs if it does indeed occur. Numerous shortwaves are
progged to sweep across the area from the end of the weekend into
next week, reinforcing the cold air across the region. This would
improve the drought conditions across the region, but also keep the
thought of an early springtime at bay. For now, we can look forward
to improved chances of precipitation reducing drought concerns for
the cwa.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1025 PM MST Mon Feb 28 2022
Wyoming TAFS...VFR. Wind gusts to 40 knots until 01Z.
Nebraska TAFS...VFR. Wind gusts to 25 knots from 14Z to 01Z.
&&
.FIRE WEATHER...
Issued at 326 AM MST Mon Feb 28 2022
Warmer temperatures are expected through the middle of this week
as an upper level ridge sets up over the Front Range and adjacent
plains. Although relative humidities will lower between 20 to 35
percent through the week along with breezy conditions each
afternoon, fire weather concerns will be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Tuesday for WYZ106-110.
High Wind Watch until 8 AM MST Tuesday for WYZ116-117.
NE...None.
&&
SHORT TERM...AW
LONG TERM...BW
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous weather outlook, Feb 28, 2:23 PM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
223 PM MST Mon Feb 28 2022
WYZ101>105-107>109-111>115-118-119-012130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
223 PM MST Mon Feb 28 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Wintry weather may return to southeast Wyoming Friday night and
next weekend.
.Spotter information statement...
.Spotter information statement...
WYZ106-110-116-117-012130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
223 PM MST Mon Feb 28 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
High Wind Warnings and High Wind Watches remain in effect for the
Wind Prone areas of southeast Wyoming. Winds will remain elevated
this morning before increasing this afternoon. Gusts of 65 MPH
are expected, with slightly lower gusts for the southern Laramie
Range and Foothill
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Wintry weather may return to southeast Wyoming Friday night and
next weekend.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-012130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
223 PM MST Mon Feb 28 2022
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Wintry weather may return to the western Nebraska Panhandle
Friday night through next weekend.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 28, 8:15 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
02/28/2022 M59 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
0702 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/28/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
0646 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/28/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
0612 PM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
02/28/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY19 2.9 NW ELK MOUNTAIN
(WYDOT).
0612 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
02/28/2022 M65 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&Local storm report, Feb 28, 9:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
02/28/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY18 HALLECK RIDGE (WYDOT).
0836 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
02/28/2022 M58 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&Local storm report, Feb 28, 10:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
02/28/2022 M61 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&Local storm report, Feb 28, 10:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/28/2022 M64 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&Local storm report, Feb 28, 11:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
02/28/2022 M62 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&Local storm report, Feb 28, 11:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1141 PM MST MON FEB 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/28/2022 M60 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&High Wind, Central Laramie Range and Southwest Platte County
- When
- March 1, 12:00 AM MST to 7:50 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 2:10 AM MST on the 1st. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 30 hours. High winds began before midnight March 1st with details in a separate StormData entry for February.
High Wind, North Snowy Range Foothills
- When
- March 1, 12:00 AM MST to 6:28 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 60 to 70 mph. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain at 2:46 AM MST on the 1st. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 27 hours. High winds began before midnight March 1st with details in a separate StormData entry for February.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022$100,000 · 7 events
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Texas, March 1 to 31, 202220 events
- Drought in Nebraska, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001083, 1001085.